Alert archive / Illinois / Flash Flood Warnings in 2004

Flash Flood Warning 75, NWS Paducah, KY

August 28, 20044 counties in Illinois

NWS Paducah, KY issued this flash flood warning at Aug 28, 2004, 3:14 PM CDT for 4 counties in Illinois. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 28, 2004, 3:14 PM CDT (20:14 UTC)
Expired
Aug 28, 2004, 6:15 PM CDT
In force
3 hr
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

Counties Franklin County, IL, Hamilton County, IL, Jefferson County, IL, Wayne County, IL

The radar

The Evansville,IN radar (KVWX), 75 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.2 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2004-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2004-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
913 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KPAH 282019
FFWPAH
ILC055-065-081-191-282315-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
314 PM CDT SAT AUG 28 2004

THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  WAYNE COUNTY IN SOUTH CENTRAL ILLINOIS
  JEFFERSON COUNTY IN SOUTH CENTRAL ILLINOIS
  HAMILTON COUNTY IN SOUTH CENTRAL ILLINOIS
  FRANKLIN COUNTY IN SOUTH CENTRAL ILLINOIS

* UNTIL 615 PM CDT

* AT 309 PM CDT...RADAR INDICATED THUNDERSTORMS CAPABLE OF PRODUCING 
VERY HEAVY RAIN WERE DEVELOPING AND MOVING OVER THE SAME AREAS 
ACROSS SOUTH CENTRAL ILLINOIS.  THESE THUNDERSTORMS SHOULD CONTINUE 
TO DEVELOP THROUGH THE AFTERNOON.  THIS GROUND IS ALREADY SATURATED 
FROM THUNDERSTORMS DURING THE MIDDLE OF THE WEEK...AND RAPID 
FLOODING IS LIKELY TO OCCUR IN MANY AREAS.

* LOCATIONS IMPACTED INCLUDE BENTON...FAIRFIELD...HANAFORD...
MCLEANSBORO...MOUNT ERIE...MOUNT VERNON...SESSER...WAYNE CITY...
WEST FRANKFORT

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 3854 8818 3828 8818 3827 8839 3793 8839
      3793 8873 3789 8874 3789 8913 3836 8911
      3838 8867 3845 8866

$$

FRIEDLEIN
2 follow-up statements
000 
WGUS73 KPAH 282142
FFSPAH
ILC055-065-081-191-282315-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
438 PM CDT SAT AUG 28 2004

...FLASH FLOOD WARNING IN EFFECT FOR JEFFERSON...WAYNE...
HAMILTON...AND FRANKLIN COUNTIES CONTINUES UNTIL 615 PM.

AT 435 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE VERY HEAVY RAIN FALLING OVER PORTIONS OF SOUTH CENTRAL 
ILLINOIS.  RADAR HAS ESTIMATED THAT TWO TO FOUR INCHES OF RAIN HAVE 
FALLEN DURING THE MID AFTERNOON ACROSS A LARGE PORTION OF THE WARNED 
AREA.  DUE TO SATURATED GROUND...FLOODING HAS OCCURRED RAPIDLY.  
CITY OFFICIALS IN FAIRFIELD REPORTED MANY FLOODED STREETS.  
REMEMBER...DO NOT ATTEMPT TO DRIVE ACROSS FLOODED ROADWAYS IN RURAL 
OR URBAN AREAS.

$$

FRIEDLEIN
000 
WGUS73 KPAH 282315
FFSPAH
ILC055-065-081-191-290015-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
612 PM CDT SAT AUG 28 2004

...FLASH FLOOD WARNING IN EFFECT FOR JEFFERSON...HAMILTON...
WAYNE...AND FRANKLIN COUNTIES HAS BEEN ALLOWED TO EXPIRE...

AT 610 PM...EMERGENCY MANAGEMENT OFFICIALS ACROSS THE WARNED AREA 
REPORTED THAT FLOOD WATERS HAD SUBSIDED.  NATIONAL WEATHER SERVICE 
DOPPLER RADAR INDICATED THAT THE HEAVY RAIN THREAT WOULD BE ISOLATED 
FROM REMAINED THUNDERSTORMS IN SOUTH CENTRAL ILLINOIS.  LIGHT TO 
MODERATE RAIN WILL LIKELY PERSIST THROUGH 900 PM...HOWEVER 
ADDITIONAL RAINFALL AMOUNTS WILL LIKELY BE NO GREATER THAN THREE 
QUARTERS OF AN INCH.  

$$

FRIEDLEIN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 1:25 PM CDT, 1 hour 49 minutes earlier.

Area forecast discussion, Aug 28, 1:25 PM CDT, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT SAT AUG 28 2004

.DISCUSSION...
CONVECTION HAS BEEN STEADILY INCREASING THIS AFTERNOON AHEAD OF A
500 MB VORT CENTER ENTERING WRN ARKANSAS. THE RUC MODEL LIFTS THIS
VORT CENTER NORTHEASTWARD ACROSS ARKANSAS THIS EVENING. WITH PLENTY
OF TROPICAL MOISTURE TO WORK WITH /PRECIP WATER VALUES AROUND 2
INCHES AND SFC DEW POINTS AROUND 75/...SOME LOCALLY VERY HEAVY
RAINFALL WILL OCCUR. THIS WILL BE MENTIONED IN THE GRIDDED AND TEXT
FORECAST PRODUCTS. FFG VALUES ARE QUITE HIGH IN MOST AREAS...AROUND
2.5 INCHES PER HOUR...WHICH SHOULD LIMIT RUNOFF PROBLEMS. FFG IS
LOWER IN THE WABASH VALLEY...AND THIS AREA WILL NEED TO BE MONITORED
MORE CLOSELY AFTER THE COPIOUS RAINFALL OF A FEW NIGHTS AGO.
SECONDARY CONCERN IS THE POTENTIAL FOR A FEW WIND/HAIL EVENTS AS
ADDRESSED IN RECENT MCD 2139 FROM THE STORM PREDICTION CENTER.

AT ANY RATE...THE ACTIVITY WILL DIMINISH WITH LOSS OF DAYTIME
HEATING AFTER 02Z. SOME LINGERING SHOWERS OR WEAK STORMS WILL
PERSIST UNTIL THE COLD FRONT PASSAGE ON SUNDAY. THE FRONT IS NOT
WELL DEFINED. THE DEW POINT AND TEMP GRADIENT LAG WELL BEHIND THE
SFC WIND SHIFT LINE. THEREFORE...THE DIFFERENCES IN THE MODEL TIMING
OF THE SURFACE TROUGH AND WIND SHIFT HAVE LITTLE EFFECT ON THE
FORECAST. LOW LEVEL DRYING WILL BE VERY SLOW TO OCCUR. THE ETA/GFS
MOS TEMPS AND DEW POINTS LOOK SEVERAL DEGREES TOO COOL TONIGHT FOR
SUCH A WEAK NORTHERLY FLOW. WILL FOLLOW NGM MOS FOR LOWS.

MAIN THEME FOR THE SUNDAY FORECAST IS LINGERING LOW LEVEL MOISTURE
IMMEDIATELY BEHIND THE SLOW MOVING COLD FRONT. ETA/GFS TIME HEIGHT
CROSS SECTIONS INDICATE LOW CLOUDS WILL BE SLOW TO LEAVE. GIVEN THE
CLOUDINESS AND WEAK NORTHERLY FLOW...THE COOLER ETA/GFS MOS WILL BE
FOLLOWED. SOME RESIDUAL INSTABILITY SHOWERS AND WEAK THUNDERSTORMS
ARE POSSIBLE AHEAD OF THE MID LEVEL TROUGH AXIS. WILL RETAIN A LOW
CHANCE OF SHOWERS FOR THE KHOP AREA INTO EARLY SUNDAY NIGHT...WHEN
THE 700 MB TROUGH AXIS WILL FINALLY PASS THROUGH.

RELATIVE TO THE PAST FEW DAYS...PLEASANTLY LOW DEW POINTS ARE
EXPECTED MONDAY THROUGH WEDNESDAY AS SURFACE HIGH PRESSURE BUILDS
SOUTHEAST ACROSS ILLINOIS. LITTLE IF ANY CU IS EXPECTED AS 850 DEW
POINTS FALL TO AROUND MINUS 5 ON MONDAY. SURFACE HIGH TEMPS WILL NOT
BE A WHOLE LOT COOLER SINCE 850 MB TEMPS WILL REMAIN IN THE TEENS.
OVERNIGHT LOWS WILL BE NOTICEABLY LOWER IN THE DRY AIR MASS.

FORECAST FOR LATER IN THE WEEK IS COMPLICATED BY MODEL DIFFERENCES.
LATEST 12Z GFS DEVELOPS A WAVE ALONG THE FRONT OVER THE SOUTHEASTERN
STATES LATE WEDNESDAY. THIS LOW THEN CIRCULATES PLENTY OF LOW AND
MID LEVEL MOISTURE WESTWARD INTO THE LOWER OHIO VALLEY ON THURSDAY.
BY FRIDAY AND SATURDAY...ENOUGH MOISTURE AND INSTABILITY SHOULD BE
IN PLACE FOR ISOLATED DIURNAL CONVECTION. DGEX/GFS INDICATE THE
TRIGGER WILL BE A 500 MB SHORTWAVE LIFTING NORTHEAST FROM TEXAS
TOWARD THE MID MISSISSIPPI VALLEY. THE ECMWF/UKMET ARE MORE
PRONOUNCED WITH RIDGING AROUND THE NORTH AND WEST SIDE OF HURRICANE
FRANCES...WHICH WOULD KEEP OUR AREA DRY. WILL FOLLOW THE
GFS/DGEX/NCEP GUIDANCE AT THIS TIME.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
MO...NONE.
IL...NONE.
IN...NONE.

&&

MY
Hazardous weather outlook, Aug 28, 3:40 AM CDT, 11 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
340 AM CDT SAT AUG 28 2004

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-291000-
ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY-
CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY-
CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY-
GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY-
HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL-
LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY-
MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN-
POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN-
STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN-
WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL-
WILLIAMSON IL-
INCLUDING THE CITIES OF...SIKESTON...POPLAR BLUFF...PERRYVILLE...
CAPE GIRARDEAU...PADUCAH...OWENSBORO...MURRAY...MAYFIELD...
MADISONVILLE...HOPKINSVILLE...HENDERSON...EVANSVILLE...HERRIN...
HARRISBURG...CARMI...CARBONDALE AND CAIRO
340 AM CDT SAT AUG 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND TONIGHT. THERE IS A
SLIGHT CHANCE OF ISOLATED SEVERE THUNDERSTORMS...WITH THE MAIN
HAZARDS STRONG WIND AND HAIL...MAINLY THIS AFTERNOON AND EARLY THIS
EVENING. LOCALLY HEAVY RAIN IS POSSIBLE WITH THE STORMS AS WELL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A SMALL CHANCE OF THUNDERSTORMS SUNDAY...MAINLY EARLY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Local storm report, Aug 28, 2:42 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
242 PM CDT SAT AUG 28 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0145 PM     TSTM WND DMG     OWENSVILLE              38.27N 87.69W
08/28/2004                   GIBSON             IN   COUNTY OFFICIAL

            TREES DOWN OWENSVILLE AND OAKLAND CITY. POWER LINES DOWN
            IN OWENSVILLE.

0205 PM     TSTM WND DMG     CARMI                   38.09N 88.17W
08/28/2004                   WHITE              IL   LAW ENFORCEMENT

            TREES DOWN AND POWER OUTAGES. DIME TO QUARTER SIZE HAIL.

&&

RST

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 28, 2:03 PM CDTSevere Thunderstorm WarningPAHWhite27 min
Aug 28, 2:35 PM CDTFlash Flood WarningPAHWhite3 hr
Aug 28, 3:04 PM CDTFlash Flood WarningPAHPerry116 min
Aug 28, 3:39 PM CDTFlash Flood WarningPAHJackson3 hr

Nearby

Flash Flood Warnings in Illinois, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.